Illinois Journal of Mathematics

Spectrally unstable domains

Gerardo A. Mendoza

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $H$ be a separable Hilbert space, $A_{c}:\mathcal{D}_{c}\subset H\to H$ a densely defined unbounded operator, bounded from below, let $\mathcal{D}_{\min}$ be the domain of the closure of $A_{c}$ and $\mathcal{D}_{\max}$ that of the adjoint. Assume that $\mathcal{D}_{\max}$ with the graph norm is compactly contained in $H$ and that $\mathcal{D}_{\min}$ has finite positive codimension in $\mathcal{D}_{\max}$. Then the set of domains of selfadjoint extensions of $A_{c}$ has the structure of a finite-dimensional manifold $\mathfrak{SA}$ and the spectrum of each of its selfadjoint extensions is bounded from below. If $\zeta$ is strictly below the spectrum of $A$ with a given domain $\mathcal{D}_{0}\in\mathfrak{SA}$, then $\zeta$ is not in the spectrum of $A$ with domain $\mathcal{D}\in\mathfrak{SA}$ near $\mathcal{D}_{0}$. But $\mathfrak{SA}$ contains elements $\mathcal{D}_{0}$ with the property that for every neighborhood $U$ of $\mathcal{D}_{0}$ and every $\zeta\in\mathbb{R}$ there is $\mathcal{D}\in U$ such that $\operatorname{spec}(A_{\mathcal{D} })\cap(-\infty,\zeta)\neq\emptyset$. We characterize these “spectrally unstable” domains as being those satisfying a nontrivial relation with the domain of the Friedrichs extension of $A_{c}$.

Article information

Source
Illinois J. Math., Volume 59, Number 4 (2015), 979-997.

Dates
Received: 8 April 2016
First available in Project Euclid: 27 February 2017

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1488186017

Digital Object Identifier
doi:10.1215/ijm/1488186017

Mathematical Reviews number (MathSciNet)
MR3628297

Zentralblatt MATH identifier
1370.47024

Subjects
Primary: 47B25: Symmetric and selfadjoint operators (unbounded) 47A10: Spectrum, resolvent
Secondary: 47F05: Partial differential operators [See also 35Pxx, 58Jxx] (should also be assigned at least one other classification number in section 47) 58J05: Elliptic equations on manifolds, general theory [See also 35-XX] 35P05: General topics in linear spectral theory

Citation

Mendoza, Gerardo A. Spectrally unstable domains. Illinois J. Math. 59 (2015), no. 4, 979--997. doi:10.1215/ijm/1488186017. https://projecteuclid.org/euclid.ijm/1488186017


Export citation

References

  • M. Birman and M. Z. Solomjak, Spectral theory of selfadjoint operators in Hilbert space, Mathematics and Its Applications (Soviet Series), Reidel, Dordrecht, 1987.
  • H. Freudenthal, Über die Friedrichssche Fortsetzung halbbeschränkter Hermitescher Operatoren, Proc. Akad. Wet. Amsterdam 39 (1936), 832–833.
  • K. O. Friedrichs, Spektraltheorie halbbeschränkter Operatoren und Anwendung auf die Spektralzerlegung von Differentialoperatoren, Math. Ann. 109 (1934), 465–487.
  • J. B. Gil and G. A. Mendoza, Adjoints of elliptic cone operators, Amer. J. Math. 125 (2003), 357–408.
  • J. B. Gil, T. Krainer and G. A. Mendoza, Resolvents of elliptic cone operators, J. Funct. Anal. 241 (2006), 1–55.
  • J. B. Gil, T. Krainer and G. A. Mendoza, Geometry and spectra of closed extensions of elliptic cone operators, Canad. J. Math. 59 (2007), 742–794.
  • M. Lesch, Operators of Fuchs type, conical singularities, and asymptotic methods, Teubner-Texte zur Math., vol. 136, Teubner, Leipzig, 1997.
  • J. V. Neumann, Allgemeine Eigenwerttheorie Hermitescher Funktionaloperatoren, Math. Ann. 102 (1930), 49–131.
  • M. Reed and B. Simon, Methods of modern mathematical physics. II. Fourier analysis, self-adjointness, Academic Press, New York, 1975.